Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 40, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Sep 17, 2004, 3:59 PM EDT for Greene County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 3:59 PM EDT (19:59 UTC)
- Expired
- Sep 17, 2004, 4:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Greene County, VA
The radar
The Sterling radar (KLWX), 115 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 1:15 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 171959 TORLWX VAC079-172045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 359 PM EDT FRI SEP 17 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... GREENE COUNTY IN CENTRAL VIRGINIA * UNTIL 445 PM EDT * AT 357 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION 5 MILES SOUTH OF STANARDSVILLE...MOVING NORTH AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STANARDSVILLE. TORNADOES IN HILLY OR MOUNTAINOUS TERRAIN ARE ESPECIALLY DANGEROUS - TAKE COVER NOW YOU MAY NOT BE ABLE TO SEE OR HEAR THE TORNADO COMING. LAT...LON 3826 7858 3819 7837 3825 7833 3845 7846 $$ MANNING/STRONG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 17, 11:10 AM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, Sep 17, 11:10 AM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1110 AM EDT FRI SEP 17 2004 .UPDATE...IVAN-RELATED PCPN FALLING AT THE FO...AND BLV THIS WL INCRS IN CVRG AS DAY WEARS ON. BOTH ETA AND AVN TRACKS WHEN COMPARED W/ LONG TERM SFC ANLYS SHOW MDLS ARE FINALLY VERIFYING WELL...WHICH MEANS LOW PRES WL BE MVG OUT OF E TN AND ACROSS SRN VA. THIS IS STILL A SCENARIO WHICH COULD GNR8 3-5 IN THE MTNS THRU SAT EVE. FLD WTCH RMNS UNTOUCHED. FLDG ON PTMC APPEARS TO BE A PSBLTY. RFC GUINC SHOWS MDT-MAJOR FLDG PSBL AT SHEPERDSTOWN...PAW.. AND PT OF ROCKS ON SUN. OTHER CONCERN COULD BE SPIN UP TORS IN THE ERN PART OF THE AREA. WE HV BEEN NOTICING SOME ROTATION ON THE 88D...BUT NOT SIG ENUF TO PUT OUT ANY WRNGS. VWP REMAINS IMPRESSIVE W/ SE WINDS AT SFC AND NW ABV 14K FT. WELL HV TO KEEP OUR EYES ON THINGS. ALL PRODUCTS RLSD. WOODY && .LONG TERM... SATURDAY THROUGH THURSDAY... AT 12Z SATURDAY 00Z RUNS OF THE ETA AND GFS PLACE THE CENTER OF THE TROPICAL DEPRESSION ASSOCIATED WITH THE REMAINS OF IVAN NEAR THE BORDER BETWEEN CENTRAL VA AND CENTRAL NC. ETA MOVES THE CENTER OF THE CIRCULATION SOUTHWARD INTO NORTHERN SC BY 00Z SUNDAY...WHILE THE GFS INDICATED THAT THE CENTER WILL BE ACROSS EASTERN NC AT THAT TIME. PREFER THE SLOWER PROGRESSION OF THE SYSTEM SUGGESTED BY THE GFS GIVEN THE LONG WAVE RIDGE AMPLIFYING ACROSS THE CENTRAL AND EASTERN U.S. DURING THE DAY ON SATURDAY. IMPRESSIVE DEFORMATION ZONE TO THE NORTH ACROSS CENTRAL PA/CENTRAL NY...BUT ANOTHER DEFORMATION ZONE CLOSER TO THE CENTER OF CIRCULATION WHICH SHIFTS EASTWARD ACROSS VA ON SATURDAY. THETA-E RIDGE COINCIDES NICELY WITH DEFORMATION ZONE...AND BELIEVE LIKELY POPS FOR SHOWERS AND ISOLATED THUNDERSTORMS LOOKS PLAUSIBLE. STRONG SFC HIGH BUILDING ACROSS EASTERN CANADA MAY PUSH DRIER AIR INTO THE CWA SATURDAY NIGHT AND END SHOWER ACTIVITY...ESPECIALLY IF ONE WERE TO FOLLOW THE ETA SOLUTION...BUT WITH THE WEAK STEERING PATTERN BENEATH THE UPPER LEVEL RIDGE WILL KEEP CHC POPS IN FOR SATURDAY NIGHT FOR NOW. SUNDAY LOOKS DRY AT THIS TIME...AS REMNANTS OF IVAN SLIDE OFF THE SC COAST PER THE GFS AND INTO WESTERN SC PER TPC GUIDANCE. H85 TEMPERATURES SUNDAY WILL BE IN THE 10 TO 12 C RANGE WITH NORTHERLY FLOW...SO EXPECT HIGHS TO BE 6 TO 10 F BELOW NORMAL IN THE 60S TO NEAR 70. LONG WAVE RIDGE CENTERED OVER THE CENTRAL U.S. IS PROGGED TO REMAIN NEARLY STATIONARY OR SHOW VERY SLOW PROGRESSION TO THE EAST TUESDAY THROUGH THURSDAY...SO CONTINUE WITH DRY WEATHER AND A MODERATION IN HIGH TEMPERATURES. WILL HAVE TO KEEP AN EYE ON THE TRACK OF HURRICANE JEANNE...AS TPC TRACK ISSUED 11 PM EDT THURSDAY...SEPTEMBER 16...SHOWS JEANNE MAKING LANDFALL NEAR THE GA/SC BORDER AT 8 PM TUESDAY. SMITH .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001. MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014...MDZ016>018. VA...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES VAZ021... VAZ025>031...VAZ036>042...VAZ050>057. WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055. MARINE...NONE. && SHORT TERM/AVIATION...CPW LONG TERM...SMITH
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT FRI SEP 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-180800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1129 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 17, 12:06 PM EDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1206 PM EDT FRI SEP 17 2004 DCZ001-MDZ009>011-013-014-016>018-VAZ025>031-036>042-050>056-172200- ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- AUGUSTA VA-CALVERT MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- GREENE VA-HOWARD MD-LOUDOUN VA-MADISON VA-MONTGOMERY MD-NELSON VA- ORANGE VA-PAGE VA-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA- ST. MARYS MD-STAFFORD VA-WARREN VA- 1206 PM EDT FRI SEP 17 2004 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED VIRGINIA...PORTIONS OF CENTRAL MARYLAND...AND THE DISTRICT OF COLUMBIA AS HAVING A SLIGHT RISK OF SEVERE WEATHER. INTENSE LOW PRESSURE OVER EASTERN TENNESSEE IS SLIDING SLOWLY TO THE EAST. BECAUSE THERE IS SO MUCH SPIN IN THE ATMOSPHERE ON THE EAST SIDE OF THE LOW THIS HAS PUT MUCH OF THE AREA AT RISK FOR POSSIBLE TORNADOES THIS AFTERNOON AND EVENING. IF CONDITIONS WARRANT A TORNADO WATCH MAY BE ISSUED LATER TODAY. ABW
Special weather statement, Sep 17, 1:59 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 159 PM EDT FRI SEP 17 2004 VAZ025-036-171915- AUGUSTA VA-NELSON VA- 159 PM EDT FRI SEP 17 2004 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE CENTRAL SHENANDOAH VALLEY... AT 159 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NORTHEAST OF ROANOKE...MOVING NORTH AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND ISOLATED TORNADOES WILL BE POSSIBLE. THESE STORMS WILL MOVE INTO NELSON AND AUGUSTA COUNTIES AFTER 230 PM. THE COMMUNITIES OF SHERANDO...MONTEBELLO... SCHUYLER...SHIPMAN AND WINTERGREEN WILL BE AFFECTED BY THESE STORMS THROUGH 315 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT. MANNING
Special weather statement, Sep 17, 2:20 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 220 PM EDT FRI SEP 17 2004 VAZ039-171845- MADISON VA- 220 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORM IN WESTERN MADISON COUNTY... AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GRAVES MILL...MOVING NORTH AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF 245 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A TORNADO WATCH IS IN EFFECT THROUGH 8:00 PM. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:46 PM EDT | Tornado Warning | LWX | Nelson | 44 min |
| Sep 17, 2:59 PM EDT | Tornado Warning | LWX | Albemarle, City of Charlottesville | 61 min |
| Sep 17, 3:07 PM EDT | Tornado Warning | LWX | Spotsylvania, City of Fredericksburg | 53 min |
| Sep 17, 3:12 PM EDT | Tornado Warning | LWX | Madison, Rappahannock | 63 min |
| Sep 17, 3:19 PM EDT | Tornado Warning | LWX | Orange | 41 min |
| Sep 17, 3:32 PM EDT | Tornado Warning | LWX | Culpeper | 28 min |
| Sep 17, 3:42 PM EDT | Flash Flood Warning | LWX | Albemarle, City of Charlottesville | 3 hr |
| Sep 17, 3:44 PM EDT | Tornado Warning | LWX | Warren | 46 min |
| Sep 17, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Greene | 40 min |
| Sep 17, 3:55 PM EDT | Tornado Warning | LWX | Fauquier | 65 min |
| Sep 17, 4:06 PM EDT | Tornado Warning | LWX | Madison | 54 min |
| Sep 17, 4:20 PM EDT | Tornado Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 55 min |
| Sep 17, 4:31 PM EDT | Tornado Warning | LWX | Frederick, City of Winchester | 59 min |
| Sep 17, 4:36 PM EDT | Tornado Warning | LWX | Page | 39 min |
| Sep 17, 4:39 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 51 min |
| Sep 17, 4:44 PM EDT | Tornado Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 61 min |
| Sep 17, 4:58 PM EDT | Tornado Warning | LWX | Fauquier, Loudoun | 62 min |
| Sep 17, 5:09 PM EDT | Tornado Warning | LWX | Stafford | 36 min |
| Sep 17, 5:11 PM EDT | Severe Thunderstorm Warning | LWX | Greene | 49 min |
| Sep 17, 5:14 PM EDT | Tornado Warning | LWX | Orange | 31 min |
| Sep 17, 5:15 PM EDT | Tornado Warning | LWX | Greene | 30 min |
| Sep 17, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Madison | 52 min |
| Sep 17, 5:26 PM EDT | Severe Thunderstorm Warning | LWX | Page | 64 min |
| Sep 17, 5:30 PM EDT | Tornado Warning | LWX | Frederick, City of Winchester | 45 min |
| Sep 17, 5:32 PM EDT | Tornado Warning | LWX | Culpeper | 43 min |
| Sep 17, 5:38 PM EDT | Tornado Warning | LWX | Fairfax, City of Fairfax | 52 min |
| Sep 17, 5:44 PM EDT | Tornado Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 16 min |
| Sep 17, 5:49 PM EDT | Flash Flood Warning | LWX | Madison | 3 hr |
| Sep 17, 5:55 PM EDT | Tornado Warning | LWX | Loudoun | 65 min |
| Sep 17, 6:05 PM EDT | Tornado Warning | LWX | Fauquier | 55 min |
| Sep 17, 6:16 PM EDT | Tornado Warning | LWX | Frederick | 29 min |
| Sep 17, 6:19 PM EDT | Tornado Warning | LWX | King George | 56 min |
| Sep 17, 6:22 PM EDT | Special Marine Warning | LWX | 113 min | |
| Sep 17, 6:36 PM EDT | Flash Flood Warning | LWX | Frederick, City of Winchester | 3 hr |
| Sep 17, 7:00 PM EDT | Tornado Warning | LWX | Clarke | 60 min |
| Sep 17, 7:09 PM EDT | Tornado Warning | LWX | Culpeper | 66 min |
| Sep 17, 7:11 PM EDT | Tornado Warning | LWX | Fairfax, Prince William, City of Fairfax, City of Falls Church | 64 min |
| Sep 17, 7:21 PM EDT | Flash Flood Warning | LWX | Clarke, Culpeper, Fauquier, Orange, Rappahannock, Warren | 3 hr |
| Sep 17, 7:54 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 51 min |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.